Giant Cell Arteritis and Osteoporosis

Last January I was diagnosed with GCA. Started on 60 mgs of prednisone. Now on 40 mgs. Also have severe osteoporosis in the spine and have just recently crushed two vertebrae. Quite a painful experience. It seems that prednisone robs the bones of calcium. My doctor has increased my calcium intake and has ordered a bone density test. Has anyone else had this problem Once my back heals, I'm wondering about exercises to strengthen me back muscles and maybe bone building medication. I'm nervous about more crushes.

5 Replies

oldestnewest
  • Hi, I take it you have had a previous bone density scan to diagnose severe osteoporosis? I have osteopenia, and my GP put me in Calcium/ Vit D supplements, and Alendronic Acid which is a Bisphosphonate recommended when you are osteopenia and taking steroids. You should of been put on these at the start as most of the bone loss occurs in the early months of taking steroids. If you have had a previous scan this will be a good oppurtunity to compare the results, although needs to be on the same scanner to be accurate. I have been unfortunate to develop a stress fracture on each ankle 20 months apart, despite being on meds. I have in the past few weeks been asked to stop the AA as it can cause the same fracture I have had. Waiting to see Rheumy in Aug re plan now. It might be a good idea to ask GP for a referral to Physio for back exercises once the fractures have healed. Exercises are unlikely to have much impact on the bone quality, but stronger muscles surrounding your spine will help reduce pain and improve your posture so less stress is required on the spine. Good luck with your recovery.

  • Thanks for your response. I'm to see my GP in a few days and will likely end up on a biphosphonate. Not sure that I want to hear about it causing ankle stress fractures though. Not a quick easy fix to all of this.

  • Apologies don't mean to worry you. Apparently only 1% of all side effects reported from AA are fractured ankles, and not everyone has side effects. I have been taking this for 2.5yr. I do find it concerning that your Dr never thought about bone protection sooner, considering bone loss is one of the main side effects. I do hope you recover well x

  • Thanks

  • Hi, I just wondered what your reduction of steroids has been as it seems you are still on quite a high dose at this point.

You may also like...